1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Struggling with highs and lows

Discussion in 'Type 1 Diabetes' started by Mungobean, Dec 28, 2021.

  1. Mungobean

    Mungobean Type 1 · Well-Known Member

    Messages:
    83
    Likes Received:
    19
    Trophy Points:
    28
    So I’m fairly newly diagnosed and tube fed, which makes things difficult. I woke up and my Libre said I had a hypo in the night, but I didn’t wake up, so may have been a dodgy reading. This is my last Libre sensor and then I am moving to the
    Libre 2 with the alarms, which may help. So I had a lie in this morning, took my basal insulin and my starting BS was 5.7. I had a coffee (admittedly one of the pack caramel latte ones) and we went food shopping and I didn’t feel great, and my BS had whooshed up to 13, so I took some Novorapid and the BS is starting to come down, but it makes me feel as though I can’t start my feed, and my IV fluids ( Which contain glucose) or it will start whooshing upwards again. I have very slow transit so anything I take orally can sit around in my stomach for days - Therein probably answering my own question as to why this happens. It just makes me worry about taking anything in as it feels as though my BS will go mad!
     
  2. NicoleC1971

    NicoleC1971 Type 1 · Well-Known Member

    Messages:
    3,425
    Likes Received:
    2,052
    Trophy Points:
    198
    Firstly your starting bg level is great so your basal insulin is working fine.
    Drinking glucose (the caramel latte) will whoosh up the bg as you say but eventually the novorapid kicks in. Ideally drink white or black coffee non sweetened or get some artificial sweetness if that's what you are craving.
    With delayed emptying you may have to experiment with insulin timing but given the experience with that drink it seems as if your bg did rise quickly where normally with gastroparesis (if this causes the delayed emptying) you'd expect unpredictable sugars and hypos followed by hypers.
    One advantage of being tube fed is that you will presumably know just how much carb is in each meal so the dose can be more accurately estimated matching 1 unit of insulin to however much glucose/carb you are taking (ratio s vary from person to person but many people work with 1 unit per 10g for example) ; if you are very small or very large those ratios could be different of course. The other thing I don't know but you will is how much getting the food straight into the stomach speeds up absorption as timing is key here. Eating food the normal way means some absorption begins in the mouth but I think it takes 10=20 minutes for carb to enter the blood stream as glucose depending on the quality and quantity of it obviously hence the usual advice to inject 20 minutes before eating.
    Perhaps you can start by taking insulin 10 minutes before the meal and see if your insulin is kicking in to take out the peak you experienced.
    If you go to 13.3 it isn't a disaster of course because you won't be there for long but its best to get ahead of the rise rather than correcting after the event. Lastly getting the timing is right is very hard if you don't have a fully functional pancreas so keep trying for the optimal time/dose but don't be disheartened if it isn't perfect.
     
    • Friendly Friendly x 2
  3. Mungobean

    Mungobean Type 1 · Well-Known Member

    Messages:
    83
    Likes Received:
    19
    Trophy Points:
    28
    Thanks. Liquids go through quite well, it’s solids that hang around. The feed is on for about 20 hrs per day and goes straight into my jejunum, so should absorb fairly quickly, and I just checked. It has 78 carbs in the bottle. BS back down now, so I’ve bitten the bullet and started the feed.

    I don’t know it just becomes all consuming and I get obsessed with wanting my levels to be good. Total kudos to all that have dealt with this for a long time!

    Thank you.
     
    • Hug Hug x 1
    #3 Mungobean, Dec 28, 2021 at 3:06 PM
    Last edited: Dec 28, 2021
  4. Mungobean

    Mungobean Type 1 · Well-Known Member

    Messages:
    83
    Likes Received:
    19
    Trophy Points:
    28
    So, I’ve just woken up - Libre says 2.3, blood prick says 5.3. So, in future if this happens, should I take some fast acting carbs now, or wait until the Libre gets to Lo, or I show symptoms? Have ended up taking some glucogel down the tube, just in case.
     
  5. jonathan183

    jonathan183 Type 1 · Well-Known Member

    Messages:
    215
    Likes Received:
    77
    Trophy Points:
    88
    I'd suggest you check blood glucose levels and respond to them, Libre has a delay since it is not measuring blood glucose. If how you feel does not match the blood glucose then double check the blood glucose and make sure you have re-washed you hands to ensure they are not contaminated with food etc.
     
    • Agree Agree x 1
    • Informative Informative x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook